Texas, 2023

Flash Flooding and Hail in Texas, May 19 to 20, 2023

May 19 to 20, 2023 · NWS MAF · 12 events in 7 counties and zones

A large western US trough brought continued lee troughing to the Great Plains. This active pattern provided ample wind shear and instability for severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A large western US trough brought continued lee troughing to the Great Plains. This active pattern provided ample wind shear and instability for severe weather. Numerous long-track supercells developed during the afternoon and evening across a large portion of west Texas and southeast New Mexico. These thunderstorms produced numerous large hail, some very large, and severe wind reports. Additionally, flash flooding occurred due to slow-moving high-precipitation supercells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 19, 12:55 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, May 19, 12:55 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
155 PM CDT Fri May 19 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 140 PM CDT Fri May 19 2023

WV imagery shows the upper trough over the Gulf of California,
leaving West Texas and Southeast New Mexico under southwest flow
aloft.  At the surface, a cold front has pushed to south of the
Pecos, but the colder air has hung up diurnally as expected, and
compressional warming ahead of the front should add a few degrees
onto current temps before the afternoon is out. Vis sat imagery
shows a respectable cu field going up along the front, w/forecast
soundings filling in behind it over the next couple of hours.  Also
present on WV imagery is an upper jet moving into West Texas, the
left front quadrant of which will be over Southeast New Mexico this
afternoon.  Mesoanalysis shows deep layer shear 30-40kts along and
north of I-20, as well as Presidio Valley/Big Bend Area.  Mid-level
lapse rates are 7 C/km or better over all but northern Lea County.
Finally, the 88D shows the first convective initiation going up in
the lee of the Davis Mountains.

All this is setting the stage for widespread convection later this
afternoon/evening, with a few supercells and attendant large
hail/damaging winds.  Storm motion is slow enough for some localized
flooding, as well.  Convection should generally develop southwest
overnight with the front, with overnight lows down to right around
normal.  NAM/GFS soundings forecast PWATS overnight at KMAF up to
1.45"/1.32", respectively. Climatological max is 1.36". So, as
severe activity winds down overnight, localized flash flooding
could be of concern.

Saturday, best chances of rain will be over the Davis Mountains/Big
Bend Area invof the front, tapering off in the northeast CWA.
Temperatures will be ridiculously below normal for late May, but
with a big spread among the deterministic solutions.  Considering
expected rainfall and a widespread stratus field, we'll undercut the
NBM just a skosh, for highs Saturday ~ 15-17F below normal.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 140 PM CDT Fri May 19 2023

The southern High Plains will be under short wave ridging to start
the long term portion of the forecast, then transitioning to
southwest flow as we get later in the week. There will be a chance
of mainly diurnal showers and thunderstorms each day, primarily
across the higher terrain and adjacent plains as well as the
northern Permian Basin. Temperatures Sunday will be a bit below
normal, but with a return to ridging aloft, thicknesses will rise
and temperatures will warm into the upper 70s at higher elevations
in the mountains to near 102 at Rio Grande Village in Big Bend
National Park. Lows in the 50s to near 70 are also expected. All
in all, not a bad forecast, but we could use rain in areas that
haven't seen much in quite some time. -bc

&&

.AVIATION...
(18Z TAFS)
Issued at 1107 AM CDT Fri May 19 2023

Mesoanalysis shows the front moving into the panhandles, with
surface winds already veering at northern terminals. Expect these
winds to increase through tonight. Forecast soundings develop a
widespread cu field early, w/bases 4.5-7 kft AGL. Convection is
possible, and will be amended in as needed. Late tonight, post-
frontal stratus is expected, IFR at most terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               58  73  58  82 /  40  20  20  30
Carlsbad                 59  71  57  82 /  40  40  30  40
Dryden                   66  77  63  82 /  10  50  40  30
Fort Stockton            61  71  59  82 /  30  50  30  40
Guadalupe Pass           54  65  56  77 /  30  50  30  40
Hobbs                    55  71  55  80 /  30  20  20  30
Marfa                    56  72  50  79 /  10  60  40  50
Midland Intl Airport     58  70  58  81 /  30  20  20  30
Odessa                   59  70  60  81 /  30  30  20  30
Wink                     60  70  58  83 /  30  30  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....70
AVIATION...44
Hazardous weather outlook, May 19, 2:24 PM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
324 PM CDT Fri May 19 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-202030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
324 PM CDT Fri May 19 2023 /224 PM MDT Fri May 19 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe storms this afternoon and evening,
mainly in the eastern Permian Basin and the Western Low Rolling
Plains of west Texas and the southeastern New Mexico plains. Any
severe storms that do develop will be accompanied by large hail and
damaging winds. Heavy rainfall may also result in flash flooding.
Last, frequent lightning can be expected in and near any
thunderstorm. Severe Thunderstorm Watch number 229 has been issued
for the southern Permian Basin and Trans Pecos.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 19, 3:52 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
452 PM CDT Fri May 19 2023

TXZ050-051-061-062-192230-
Midland TX-Martin TX-Andrews TX-Ector TX-
452 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of northeastern Ector,
southeastern Andrews, northwestern Midland and southwestern Martin
Counties through 530 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midland, Midland International Air and Space Port, Warfield, Cotton
Flat and Midland Airpark.

This includes Interstate 20 between mile markers 128 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

&&

LAT...LON 3192 10225 3211 10242 3224 10208 3189 10195
TIME...MOT...LOC 2152Z 252DEG 11KT 3202 10215

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 19, 3:53 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
453 PM CDT Fri May 19 2023

TXZ051-052-192230-
Martin TX-Howard TX-
453 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of west central Howard
and east central Martin Counties through 530 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lenorah, or 17 miles south of Ackerly, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lenorah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

&&

LAT...LON 3222 10188 3230 10193 3249 10168 3225 10159
TIME...MOT...LOC 2153Z 244DEG 11KT 3230 10182

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 19, 4:04 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
504 PM CDT Fri May 19 2023

TXZ050-060-061-192245-
Andrews TX-Ector TX-Winkler TX-
504 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of central Ector, south
central Andrews and eastern Winkler Counties through 545 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Goldsmith, or 16 miles west of Odessa, moving east at
25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Odessa, Goldsmith, West Odessa, Odessa Schlemeyer Field and Notrees.

This includes Interstate 20 between mile markers 109 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

&&

LAT...LON 3174 10276 3204 10285 3228 10251 3181 10233
TIME...MOT...LOC 2204Z 275DEG 22KT 3188 10264

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 19, 4:09 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
509 PM CDT Fri May 19 2023

TXZ082-192245-
Terrell TX-
509 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of southeastern Terrell
County through 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Pumpville, or 16 miles southeast of Dryden, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Terrell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

&&

LAT...LON 2980 10180 2981 10182 2979 10182 2981 10185
      2980 10187 2980 10191 2978 10193 2982 10198
      2980 10199 2980 10204 2979 10204 2979 10207
      2995 10210 3014 10176 2978 10176 2979 10178
      2978 10181
TIME...MOT...LOC 2209Z 244DEG 28KT 2986 10194

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 19, 4:31 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
531 PM CDT Fri May 19 2023

TXZ046-047-051-052-192315-
Martin TX-Dawson TX-Howard TX-Borden TX-
531 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of southwestern Borden,
northwestern Howard, northeastern Martin and southeastern Dawson
Counties through 615 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Lenorah, or 13 miles south of Ackerly, moving northeast
at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Spring, Ackerly, Sand Springs, Luther, Knott and Vealmoor.

This includes Interstate 20 between mile markers 176 and 182, and
between mile markers 185 and 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

&&

LAT...LON 3221 10175 3237 10189 3272 10165 3228 10133
TIME...MOT...LOC 2231Z 235DEG 16KT 3233 10174

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 19, 4:35 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
535 PM CDT Fri May 19 2023

TXZ075-082-192315-
Pecos TX-Terrell TX-
535 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of east central Pecos
and northeastern Terrell Counties through 615 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheffield, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sheffield.

This includes Interstate 10 between mile markers 326 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

&&

LAT...LON 3061 10166 3057 10188 3066 10195 3075 10182
      3073 10181 3070 10181 3068 10178 3065 10177
      3066 10176 3065 10175 3065 10170 3062 10165
TIME...MOT...LOC 2235Z 245DEG 10KT 3065 10185

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91

The radar

The Midland/Odessa radar (KMAF), 9 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Hail, Midland

When
May 19, 4:35 PM CST to 4:45 PM CST
Where
Midland County, 5.45 mi WNW of Midland
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
32.020, -102.170

Hail, Midland

When
May 19, 4:40 PM CST to 4:50 PM CST
Where
Midland County, 3.28 mi NNW of Midland
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.040, -102.110

Hail, Ector

When
May 19, 4:41 PM CST to 4:51 PM CST
Where
Ector County, 0.91 mi SW of Arcade
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
31.790, -102.480

Hail, Glasscock

When
May 19, 5:34 PM CST to 5:44 PM CST
Where
Glasscock County, 16.38 mi WSW of Garden City
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
31.810, -101.770

Hail, Reagan

When
May 19, 6:17 PM CST to 6:27 PM CST
Where
Reagan County, 12.66 mi N of Stiles
Measured
1.75 in hail
Reported by
Public
Coordinates
31.580, -101.540

Report from mPing.

Thunderstorm Wind, Howard

When
May 19, 6:36 PM CST to 6:41 PM CST
Where
Howard County, 2.71 mi ENE of Luther
Measured
87 kt (100 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.470, -101.430

Public report of snapped power poles along FM 846 east of Vealmoor. Location and time are estimated by radar. Wind speeds are estimated to be approximately 100 mph. Property damage is approximate.

Thunderstorm Wind, Dawson

When
May 19, 7:09 PM CST to 7:14 PM CST
Where
Dawson County, 0.58 mi W of Lamesa
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.730, -101.960

Flash Flood, Midland

When
May 19, 10:47 PM CST to 11:17 PM CST
Where
Midland County, 7 mi WNW of Midland to 7 mi NE of Midland
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.039, -102.190

Broadcast media relayed a report that Midland Fire Department was responding to cars stranded in flood waters near Loop 250 and Garfield.

Flash Flood, Andrews

When
May 19, 11:36 PM CST to May 20, 12:06 AM CST
Where
Andrews County, 3 mi NW of Andrews to 3 mi NE of Andrews
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.351, -102.586

Broadcast media relayed a report of street flooding in Andrews. The video showed water up to the top of wheel wells on vehicles.

Flash Flood, Midland

When
May 19, 11:57 PM CST to May 20, 12:27 AM CST
Where
Midland County, 7 mi WNW of Midland to 7 mi NE of Midland
Cause
Heavy Rain
Reported by
Public
Coordinates
32.039, -102.190

Report from mPing of street flooding, road closures, or vehicles stranded.

Thunderstorm Wind, Midland

When
May 20, 12:10 AM CST to 12:15 AM CST
Where
Midland County, 0.91 mi NE of (Maf) Midland Intl
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.940, -102.190

Flash Flood, Midland

When
May 20, 12:30 AM CST to 1:00 AM CST
Where
Midland County, 3 mi NW of (Maf) Midland Intl to 3 mi NE of (Maf) Midland Intl
Cause
Heavy Rain
Reported by
Public
Coordinates
31.961, -102.236

Delayed report from mPing. Portions of Business 20 were closed due to standing water in a viaduct.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100505, 1100506, 1100507, 1100508, 1100509, 1100513, 1100514, 1100521, 1100522, 1100524, 1100526, 1100525.